Sirolimus-associated lymphoedema: eight new cases and a proposed mechanism
Sirolimus, an inhibitor of the mammalian target of rapamycin (mTOR), is increasingly used as an agent for post-transplant immunosuppression and the treatment of solid organ and haematological malignancies and hamartomas. Its advantages include a lack of nephrotoxicity and a lower incidence of nonmelanoma skin cancers; adverse effects include delayed wound healing, increased lymphocoele formation and rarely lymphoedema. We report a series of eight cases of severe, sustained, unilateral and bilateral lymphoedema in patients receiving sirolimus for post-transplant immunosuppression, classify their lymphoscintigraphy findings and propose a mechanism of aetiology based on the interaction of mTOR with key mediators of lymphangiogenesis.
Document Type: Case Report
Affiliations: Radiology, St George’s Hospital, Tooting, London SW17 0QT, U.K.
Publication date: June 1, 2009